Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 68, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2001, 4:35 PM CDT for Buffalo County, Wisconsin. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 2001, 4:35 PM CDT (21:35 UTC)
- Expired
- Jun 16, 2001, 5:30 PM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:52 PM CDT | Hail 0.75 | Nelson, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 162135 SVRLSE WIC011-162230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 435 PM CDT SAT JUN 16 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 530 PM CDT * AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM 7 MILES SOUTHWEST OF DURAND TO 6 MILES EAST OF LAKE CITY...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR MAXVILLE AND NELSON AT 445 PM CDT... NEAR MODENA AT 455 PM CDT... NEAR MONDOVI AT 505 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ WELVAERT LAT...LON 4466 9214 4447 9231 4425 9153 4459 9153
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:58 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 16, 2:58 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 258 PM CDT SAT JUN 16 2001 MAIN FORECAST PROBLEMS ARE CONVECTION IN CENTRAL WI TONIGHT AND THEN STRONG RETURN FLOW EVENT FOR SUNDAY AFTERNOON AND OVERNIGHT. THEN... SEVERE WARM SECTOR CONVECTION MONDAY/MONDAY NIGHT. 19Z SURFACE ANALYSIS PLACES CYCLONIC FLOW OVER THE FORECAST AREA WITH DEWPOINTS IN THE LOWER 50S. SOUTHERLY FLOW OVER THE SOUTHERN PLAINS HAS BEEN STRONG TODAY WITH 65F DEWPOINTS MOVING TO NORTHERN KS. THIS IS HANDLED VERY WELL BY 12Z ETA/AVN. SATELLITE AND RADAR NOW SHOWING THUNDERSTORM GROWTH ACROSS NORTHERN WI/MN WITH KMPX SVR WARNINGS ISSUED. LAPS CAPES SHOW ABOUT 1200 J/KG OVER CENTRAL WI WITH WEAK SHEAR. ISOLATED PULSE HAIL SEVERE STORMS APPEAR FAVORABLE THROUGH PEAK HEATING AND MID EVENING. THIS ALL ENHANCED/ORGANIZED BY SHORTWAVE TROUGH PASSING SOUTH OF KDLH CURRENTLY. 12Z ETA/AVN AGREE WELL AGAIN IN MOST OF THE BASIC IDEAS ON FORECAST. SHORTWAVE TROUGH MOVES THROUGH CENTRAL WI TONIGHT AND WEAK RIDGE BUILDS OVER AREA AS ANOTHER SHORTWAVE MOVES INTO NORTHERN ROCKIES. SO...WILL KEEP SCT TSRA WORDING INTO WI PORTIONS NORTH OF KLSE-KDLL THROUGH EVENING...THEN ALL CLEAR. AS NORTHERN ROCKIES IMPULSE MOVES CLOSER...PRESSURE FALLS ACROSS PLAINS AND SOUTHERLY FLOW ENHANCES FOR SUNDAY. WARM FRONT ALONG KDDC-KMCI LINE WILL SHIFT INTO IOWA. PRESSURE FALLS ALSO INTO DAKOTAS ELICIT A CONVECTIVE THREAT OVER SOUTH DAKOTA WITH ANY CONVECTIVE SYSTEM MOVING ALONG CORFIDI VECTORS INTO FORECAST AREA FROM MN. BOTH OF THESE THREATS EVOLVE INTO WESTERN FORECAST AREA LATE SUNDAY AND OVERNIGHT. SUNDAY EVENING MODELS PLACE LOW LEVEL JET NOSE INTO AREA AND STRONG MOISTURE FLUX CONVERGENCE. BASED ON ELEVATED CAPE VALUES AND LIS OF -8 TO -10C AT 850MB AND 45-50 KTS AT 500MB...ELEVATED CONVECTIVE SYSTEM MOVING WEST TO EAST IS LIKELY WITH HAIL THE MAIN PUBLIC THREAT. SPC OUTLOOK MAY BE A BIT TOO FAR WEST FOR OVERNIGHT SUNDAY PERIOD. WARM FRONT WILL BE PLACED THROUGH THE FORECAST AREA MONDAY AS ANOTHER SHORTWAVE TROUGH AND JET MAXIMUM COME ACROSS AREA LATER. SURFACE DEWPOINTS WILL BE AT LEAST 65F WITH SOME HINT AT 70F MONDAY. SURFACE CAPES ARE VERY HIGH IN THE ETA FORECASTS...4000-5000J/KG BY EARLY MONDAY MORNING. WE MAY SEE A MID-DAY BREAK OF SUN MONDAY BUT HAVE NOT WORDED THAT IN TODAY PACKAGE AS TIMING ZONAL FLOW IS DIFFICULT AND SO MUCH MUST HAPPEN UNTIL MONDAY. SOME HINT TOWARDSTRONG CAP MOVING TO MN/IA BORDER AND EAST. HOWEVER...THE SHORTWAVE APPROACHES WITH A SURFACE COLD FRONTAL PASSAGE MONDAY EVENING AND OVERNIGHT WITH HIGH CAPE AND GOOD WIND SHEAR IN PLACE. SEVERE WEATHER IS PROBABLY A GOOD THREAT ON MONDAY AND MONDAY NIGHT AS WELL BASED ON CURRENT MODEL SOLUTIONS. WILL WORD ZONES AS LIKELY THUNDERSTORMS BUT IT WILL LIKELY BE ABOUT 2-3 PERIODS OF STORMS WITH BREAKS BETWEEN. EXTENDED...GOOD AGREEMENT THROUGH THURSDAY IN MRF/ECMWF. THE COLD FRONT WILL MOVE SOUTH THROUGH AREA BY EARLY TUESDAY BUT STILL BE CLOSE FOR CHANCE OF PRECIPITATION NERN IOWA AND SOUTHWEST WISCONSIN TUESDAY. MRF DEVLOPS A SURFACE LOW WHICH MOVES ALONG FRONT ACROSS SOUTH. BY WED...AREA WILL BE UNDER LARGE UPPER TROUGH AND COOL WITH INSTABILITY SHOWERS AS COLD FRONT MOVES FARTHER SOUTH OF AREA. THURSDAY THROUGH SATURDAY MAY STILL PROVIDE SHOWERS WITH A SLIGHT WARMING TREND. .LSE...NONE. DB
In the hours before
Special weather statement, Jun 16, 11:25 AM CDT, 5 hours 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-170400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1125 AM CDT SAT JUN 16 2001 HAZARD - WIDELY SCATTERED THUNDERSTORMS. TIMING - LATE THIS AFTERNOON AND THIS EVENING. LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST AND CENTRAL WISCONSIN. DISCUSSION - AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON...PASSING THROUGH WISCONSIN THIS EVENING. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE PASSAGE OF THIS DISTURBANCE ACROSS THE ENTIRE AREA. HOWEVER WITH ONLY LIMITED ATMOSPHERIC INSTABILITY AND LOW LEVEL MOISTURE...STRONG STORMS ARE NOT ANTICIPATED. BY THIS EVENING...WITH THE DISTURBANCE PASSING THROUGH THE BADGER STATE...SUPPORT FOR THUNDERSTORMS WILL SHIFT MORE TOWARD CENTRAL AND EASTERN WISCONSIN. SPOTTER INFORMATION - SPOTTER ACTIVATION SHOULD NOT BE NEEDED. WELVAERT
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:14 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.